Arizona, 2018

Damaging Wind in Arizona, August 9, 2018

August 9, 2018 · NWS TWC · 1 event in 1 county or zone

Scattered thunderstorms formed north and west of Tucson and moved to the west. One storm became severe and produced damaging winds on the Tohono O'odham Nation in Pinal County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Scattered thunderstorms formed north and west of Tucson and moved to the west. One storm became severe and produced damaging winds on the Tohono O'odham Nation in Pinal County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 9, 2:02 PM MST, 8 hours 3 minutes earlier.

Area forecast discussion, Aug 9, 2:02 PM MST, 8 hours 3 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
202 PM MST Thu Aug 9 2018

.SYNOPSIS...Abundant moisture and favorable flow will provide an
active period for thunderstorms with locally heavy rainfall at times
into early next week. Daytime temperatures will also trend near or
below seasonal normals.

&&

.DISCUSSION...The considerable cloudiness this morning and early
this afternoon had delayed the onset of scattered showers and
thunderstorms today. Latest HRRR solution had backed off on the
amount of activity projected for this evening and tonight. The HRRR
model also showed a much later start to the showers and
thunderstorms, with most of the activity occuring across southeast
Arizona after 03Z Friday. Despite this delay, the possibility of
blowing dust in the lower deserts was still not out of the question.
Thus, will keep the Blowing Dust Advisory posted until 10 PM MST
this evening. Otherwise, models keep a favorable flow pattern across
the region for daily showers and thunderstorms through at least
early next week. Thereafter, the high pressure ridge centered north
of the area will shift southward next week with warming aloft
limiting thunderstorm activity a bit. High temperatures will also
return to normal readings.

&&

.AVIATION...Valid through 11/00Z.
Scattered TSRA/SHRA this evening and overnight into Friday.
Otherwise, SCT-BKN cloud bases generally 8k-15k ft AGL. WLY/SWLY SFC
winds this afternoon will remain less than 15 kts, but gusty erratic
outflow winds to 40 kts will be possible in and around stronger
TSRA. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...The weather pattern will remain favorable for daily
showers and thunderstorms into next week. Daytime temperatures will
remain below normal through the weekend, before warming back to
normal Monday through the rest of next week. Terrain driven 20-ft
winds at less than 15 mph, except for in and around thunderstorms
where strong outflows may occur.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
   Blowing Dust Advisory through 10 PM MST this evening for AZZ501-
   502-505.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 9, 9:19 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Tucson AZ
919 PM MST THU AUG 9 2018

AZZ502-504>506-100515-
Tohono O'odham Nation including Sells-Southeast Pinal County
including Kearny/Mammoth/Oracle-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-South Central Pinal County including
Eloy/Picacho Peak State Park-
919 PM MST THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA AND
SOUTHWESTERN PINAL COUNTIES UNTIL 1015 PM MST...

At 917 PM MST, Doppler radar was tracking a strong thunderstorm near
Jackrabbit, about 20 miles southwest of Casa Grande, moving west at
15 mph. In addition, thunderstorms with gusty outflow were pushing
across I-10 northwest of Tucson and toward the storm near
Jackrabbit. Additional storm development is expected across
southwest and southcentral Pinal county, as well as north Central
Pima county and northern portions of the Tohono O'Odham Nation.

Winds in excess of 45 mph will be possible with these storms, along
with blowing dust followed by heavy rain.

Locations impacted include...
Marana, Eloy, Avra Valley, Santa Rosa, Casas Adobes, Tortolita,
Friendly Corners, North Komelik, White Horse Pass, Ventana, Chuichu,
Ak Chin, Red Rock, Anegam, Picacho, Picture Rocks, Picacho Peak,
Silver Bell, Jackrabbit and Kohatk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Some of these storms may intensify, so be certain to monitor local
radio stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3251 11235 3251 11221 3268 11220 3268 11216
      3272 11215 3272 11205 3277 11205 3277 11188
      3279 11187 3279 11178 3273 11174 3273 11167
      3282 11155 3283 11135 3233 11103 3226 11240
TIME...MOT...LOC 0417Z 089DEG 12KT 3263 11195

Meyer

The radar

The Phoenix radar (KIWA), 75 km away, was scanning. The volume nearest the first event began at 05:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pinal

When
August 9, 10:05 PM MST
Where
Pinal County, 4.48 mi SSW of Vaivo Vo
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Utility Company
Coordinates
32.665, -111.961

Five power poles were downed near Cockelbur and Viava Vo Farms.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780288.